Alert archive / Louisiana / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jan 8, 2023, 4:15 AM CST for 4 parishes in Louisiana; Newton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2023, 4:15 AM CST (10:15 UTC)
- Expired
- Jan 8, 2023, 7:31 AM CST
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Vernon Parish, LA, Newton County, TX
The radar
The Ft Polk radar (KPOE), 43 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
942
WGUS54 KLCH 081015
FFWLCH
LAC003-011-039-115-TXC351-081345-
/O.NEW.KLCH.FF.W.0004.230108T1015Z-230108T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
415 AM CST Sun Jan 8 2023
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
West Central Evangeline Parish in central Louisiana...
Northeastern Allen Parish in southwestern Louisiana...
Northern Beauregard Parish in southwestern Louisiana...
Southern Vernon Parish in west central Louisiana...
Central Newton County in southeastern Texas...
* Until 745 AM CST.
* At 415 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
De Ridder, Oakdale, Leesville, Newton, Rosepine, Merryville,
Elizabeth, Turkey Creek, Sugartown, Fort Polk, Singer, Pitkin,
Mittie, Bon Weir, Burkeville, Grant, New Llano, Pine Prairie,
Tulla and Cravens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3059 9385 3074 9385 3096 9385 3114 9319
3109 9301 3088 9289 3088 9237 3074 9241
FLASH FLOOD...RADAR INDICATED
$$
871 follow-up statement
205
WGUS74 KLCH 081331
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
731 AM CST Sun Jan 8 2023
LAC003-011-039-115-TXC351-081341-
/O.CAN.KLCH.FF.W.0004.000000T0000Z-230108T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen LA-Beauregard LA-Evangeline LA-Vernon LA-Newton TX-
731 AM CST Sun Jan 8 2023
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL EVANGELINE,
NORTHEASTERN ALLEN, NORTHERN BEAUREGARD AND SOUTHERN VERNON PARISHES
AND CENTRAL NEWTON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3059 9385 3074 9385 3096 9385 3114 9319
3109 9301 3088 9289 3088 9237 3074 9241
$$
87What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 4:15 AM CST, 0 minutes earlier.
Area forecast discussion, Jan 8, 4:15 AM CST, 0 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 415 AM CST Sun Jan 8 2023 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (Today through Tuesday night) Issued at 410 AM CST Sun Jan 8 2023 CDFNT slowly progressing into the area over the past few hours, with an estimated position near or just SE of a line from Natchitoches to Jasper to Houston based on SFC observations. Regional radar imagery reveals a rather broad swath of areas of rain with embedded heavier showers and thunderstorms either side of the boundary. This activity, along with the front, will continue to gradually push EWD across the area this morning and into the afternoon, exiting to the east by late afternoon or early evening as an upstream shortwave over west TX this morning translates across TX and LA. Until then, cannot rule out a localized flood risk via high rain rates and cell training, but do not expect widespread heavy rainfall. A relatively cooler and drier airmass will filter into the region in the wake of the front, with a decent amount of clearing expected this afternoon into this evening. Although highs today will continue to be above normal (65 to 70), this is certainly cooler than the record/near record warmth seen yesterday. Cloud cover will begin to return overnight into MON, however, as additional upstream shortwave energy over the Baja this morning treks EWD across TX. Latest guidance continues to depict best MSTR quality remaining over the Gulf as this feature traverses the area MON night, so small NBM PoPs generally along/S of I-10 look good. Expect highs MON to be very near seasonal normals with a cool SFC high prevailing underneath considerable cloud cover ahead of the shortwave. In the wake of this feature, the SFC high departs to the east with a light southerly flow returning under SW to westerly low to mid level flow. This WAA regime will send highs TUE back into the upper 60s/lower 70s. 13 && .LONG TERM... (Wednesday through Sunday) Issued at 410 AM CST Sun Jan 8 2023 Wednesday morning will start off with nearly zonal flow aloft and two troughs, one weak one over the central Gulf and another deepening one over the Four Corners States. At the surface, a high pressure centered over FL will shift east as the system to our west inches closer towards us. This will create a tight pressure gradient, with winds out of the south near 10-20 MPH sustained and higher gusts. This will pull in a plume of gulf moisture with PWATs in the 75th to 90th percentile ahead of the next front. Models seem to be in better agreement as to the upper level trough and attached front out west. Going into Thursday, the trough will be centered over the plains with the front sweeping through our region. Conditions after the front will start off breezy with winds out of the north and clearing skies. Our region will be sandwiched between the departing system to the east and an elongated ridge out to the west. Going into the weekend, winds will settle as the ridge builds into the area. However going into Sunday an upper level ridge will be overhead with the surface high over the east coast and another approaching system out west. This will lead to another round of strong southerly winds with moisture creeping back into the region. Temperatures will be quite warm before the front with highs in the 70s during the day and 60s at night. Post front temps will be brought back down to climatological norms in the 60s during the day and upper 30s to 40s overnight. One thing to note is that wind chill values are expected to fall into the low to mid 30s behind the front. Sunday will be nearly 10 degrees higher due to setup described above. Stigger/87 && .AVIATION... (06Z TAFS) Issued at 1130 PM CST Sat Jan 7 2023 Showers and thunderstorms will begin to spread across the region through the next few hours (a bit later for Acadiana) along and a head of an approaching cold front. AEX/BPT should begin to see impacts through the next hour or two, followed by LCH shortly thereafter, and ARA/LFT closer to 10Z. Only real change this evening was guidance has backed off on the potential for LIFR ceilings and looking at current obs this seems to be correct. Still could see some pockets of LIFR especially near the heavier convection but mainly MVFR/IFR CIGS seems more likely. Otherwise, heavy rain and reduced VIS will continue into the morning hours, tapering off northwest to southeast through the mid day tomorrow. By tomorrow evening all terminals should be quiet and returning to VFR ceilings. 17 && .MARINE... Issued at 410 AM CST Sun Jan 8 2023 Onshore flow along with scattered to numerous showers and thunderstorms will continue ahead of a cold front forecast to push across the coastal waters today. Modest offshore flow is expected in the wake of the front, with rains ending by late this afternoon or early evening. Winds will decrease and become more easterly on Monday, with a light onshore flow returning Tuesday. This onshore flow is expected to increase Wednesday and Wednesday night ahead of another cold front forecast to sweep through the coastal waters on Thursday. 13 && .PRELIMINARY POINT TEMPS/POPS... AEX 68 43 63 46 / 60 0 10 10 LCH 68 46 64 49 / 90 0 10 20 LFT 70 48 65 51 / 90 0 10 20 BPT 70 49 66 51 / 80 0 10 20 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...13 LONG TERM....87 AVIATION...17
Hazardous weather outlook, Jan 7, 2:55 PM CST, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 255 PM CST Sat Jan 7 2023 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-082100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 255 PM CST Sat Jan 7 2023 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. A cold front will slowly push through the region late tonight through Sunday morning, with widespread showers and some thunderstorms expected. Some storms could produce heavy rainfall, and there is a Marginal Risk for excessive rainfall across southeast Texas and portions of southwest and central Louisiana. Also, organized severe weather is not expected at this time, although a storm or two over coastal southeast Texas could produce damaging wind gusts and/or large hail late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms will be ongoing Sunday morning as a slow moving frontal boundary continues to push through the area. Severe thunderstorms are not expected at this time. Rains will exit the area during the afternoon as cooler and drier air pushes in behind the front. Isolated to scattered showers can be expected as a cold front sweeps through the area on Thursday. Winds behind the front will be breezy along with temperatures dropping into the 40s. Wind chill values will be in the 30s. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-082100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 255 PM CST Sat Jan 7 2023 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Small Craft Advisory is likely to be needed Thursday as winds behind a cold front forecast to push through the area are expected to meet and exceed criteria. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 25
In the hours before
Special weather statement, Jan 7, 10:24 PM CST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1024 PM CST Sat Jan 7 2023
TXZ180-259-080515-
Northern Jasper TX-Tyler TX-
1024 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of northwestern Tyler
and northern Jasper Counties through 1115 PM CST...
At 1023 PM CST, Doppler radar was tracking a strong thunderstorm over
Colmesneil, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph, pea size hail and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, Colmesneil, Chester, Ebenezer, Rockland, Browndell,
Harrisburg and Sam Rayburn Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3102 9462 3105 9451 3105 9449 3103 9448
3103 9447 3111 9406 3114 9403 3116 9391
3095 9386 3093 9387 3081 9458
TIME...MOT...LOC 0423Z 259DEG 40KT 3095 9442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RuaSpecial weather statement, Jan 7, 11:44 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1144 PM CST Sat Jan 7 2023
LAZ027-TXZ259-260-080630-
Vernon LA-Northern Newton TX-Northern Jasper TX-
1144 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of southwestern Vernon
Parish, northern Newton and northeastern Jasper Counties through 1230
AM CST...
At 1144 PM CST, Doppler radar was tracking a strong thunderstorm near
Newton, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newton, Rosepine, Toledo Bend Dam, Burkeville, Jamestown, Farrsville,
Harrisburg, Burr Ferry, Mayflower, Stringtown, Evans and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3096 9320 3087 9350 3088 9355 3085 9356
3079 9374 3102 9398 3117 9378 3118 9360
3117 9358 3119 9355 3123 9354 3124 9356
3127 9354
TIME...MOT...LOC 0544Z 238DEG 24KT 3091 9373
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RuaSpecial weather statement, Jan 8, 1:40 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
140 AM CST Sun Jan 8 2023
TXZ180-201-215-216-259-261-262-080815-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Jasper TX-Southern Jasper TX-Tyler TX-
140 AM CST Sun Jan 8 2023
...Strong thunderstorms will impact portions of northern Jefferson,
southeastern Tyler, southwestern Newton, Hardin, western Orange and
southeastern Jasper Counties through 215 AM CST...
At 140 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Warren to near Devers.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Port Neches, Lumberton,
Vidor, Bridge City, Silsbee, Kirbyville, Kountze, Sour Lake, Nome,
Evadale, Central Gardens, Saratoga, Fred, Wildwood, Mauriceville and
Buna.
This includes Interstate 10 in Texas between mile markers 869 and
839.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3052 9451 3080 9387 3053 9388 3052 9387
2997 9387 2991 9444 3011 9445 3011 9460
3017 9462
TIME...MOT...LOC 0740Z 257DEG 25KT 3058 9430 2996 9460
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Stigger/87Special weather statement, Jan 8, 1:54 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
154 AM CST Sun Jan 8 2023
LAZ027-030-031-080830-
Allen LA-Beauregard LA-Vernon LA-
154 AM CST Sun Jan 8 2023
...A strong thunderstorm will impact portions of northeastern
Beauregard, southeastern Vernon and north central Allen Parishes
through 230 AM CST...
At 154 AM CST, Doppler radar was tracking a strong thunderstorm near
Sugartown, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3071 9280 3070 9320 3087 9324 3101 9287
TIME...MOT...LOC 0754Z 254DEG 19KT 3081 9312
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Stigger/87The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 7:04 PM CST | Special Weather Statement | LCH | Rapides | 56 min |
| Jan 8, 1:54 AM CST | Special Weather Statement | LCH | Allen | 36 min |
| Jan 8, 2:29 AM CST | Special Marine Warning | LCH | 61 min | |
| Jan 8, 6:56 AM CST | Flash Flood Warning | LCH | Acadia, Calcasieu, Jefferson Davis | 53 min |
| Jan 8, 10:01 AM CST | River Flood Warning | LCH | Calcasieu | 21 days |
| Jan 8, 10:01 AM CST | River Flood Warning | LCH | Calcasieu | 21 days |
| Jan 7, 10:24 PM CST | Special Weather Statement | LCH | Tyler | 51 min |
| Jan 7, 10:44 PM CST | Flash Flood Warning | LCH | Jasper, Tyler | 3 hr |
| Jan 7, 11:44 PM CST | Special Weather Statement | LCH | Newton | 46 min |
| Jan 8, 1:40 AM CST | Special Weather Statement | LCH | Hardin, Orange | 35 min |
| Jan 8, 2:34 AM CST | Flash Flood Warning | LCH | Jasper, Tyler | 4 hr |
Nearby
Flash Flood Warnings in Louisiana, 2023Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.